Advertisement

Seasonale and Weight Gain

Many women may wonder if there is a connection between Seasonale and weight gain. Although women taking birth control pills often gain weight, recent studies indicate that birth control pills (including Seasonale) probably do not cause weight gain for most women. If you are taking Seasonale and weight gain becomes a problem, talk to your healthcare provider about possible lifestyle changes or other forms of birth control.

Does Seasonale Cause Weight Gain?

Seasonale® (levonorgestrel/ethinyl estradiol) is a prescription oral contraceptive ("birth control pill"). Research has shown that weight gain is probably not one of the Seasonale side effects.

Weight Gain on "the Pill"

It is commonly believed that birth control pills cause women to gain weight. In fact, many women stop taking birth control pills because they are afraid they will gain weight. However, recent studies indicate that birth control pills probably do not cause weight gain for most women. Although women taking birth control pills often gain weight, this is likely not caused by birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not. It seems that the weight gain that some women experience while taking birth control pills is probably completely unrelated to the contraceptive. A poor diet, inactivity, and other factors are the more likely causes of such weight gain.

Seasonale and Weight Gain: Suggestions

If you are noticing unexplained and undesired weight gain while taking Seasonale, there are a few things that you can do to combat this. Some suggestions include:
  • Participate in regular physical activity for at least 30 minutes a day on most days of the week.
  • Eat a heart-healthy diet. This diet should include:
    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
  • Limit your intake of alcohol.
Also, if you are noticing weight gain with Seasonale, talk to your healthcare provider. He or she can give you other suggestions for dealing with this. Your healthcare provider may also look for other causes, such as certain types of medical conditions. If the weight gain continues, your healthcare provider may also recommend other lifestyle changes or suggest another method of birth control.
(Click BMI Calculator to see if your weight is within a healthy range.)
Last reviewed by: Kristi Monson, PharmD
Advertisement
9 Signs You May Have Inattentive Type Adult ADHD